Breast Cancer Home > Femara and Weight Gain
Some people experience side effects while taking Femara, and weight gain appears to be a commonly reported side effect of the drug. However, because of the nature of Femara clinical studies, it is unclear if this side effect is due to the drug or to other factors. If you are taking Femara and weight gain occurs, there are some things that you can do (such as eating more heart-healthy foods and increasing the amount of exercise you get each day).
An Overview of Femara and Weight GainWeight gain is a common complaint in people taking Femara® (letrozole), occurring in up to 10.7 percent of people who take the drug. However, due to the way clinical studies of Femara were designed, it is difficult to tell if this weight gain is caused by Femara or by other factors.
Femara and Weight Gain: Understanding Clinical TrialsBefore most medicines are approved, they must go through several clinical studies, in which thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, side effects are always carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
However, sometimes, it is unethical to not treat a condition. This is the case in cancer studies. Because it would be unethical to not treat breast cancer, Femara is usually not compared to a placebo ("sugar pill"). Therefore, it is difficult to tell if a side effect is due to Femara, other factors, or a combination of both.